Aesthetic nurse prescriber Kay Greveson dissolves lip filler in a patient’s over-treated lips
There has been much media attention recently regarding complications arising from dermal fillers, particularly those administered by non-medically trained individuals. It is important to consider lip anatomy, patient expectations1 and product choice2 when undertaking lip enhancement treatments and also to resist over-filler the fillers. Dr Lee Walker advises in an Aesthetics journal article that practitioners should use no more than 1ml in the first clinic visit, in order to prevent over-filling, and states that the ratio of upper to lower lip should be 40:60, except in the Afro-Caribbean ethnic group where the ratio should be 50:50.3
A 28-year-old male patient, who works as a makeup artist and YouTube/Instagram blogger, came to my clinic requesting a more natural look for his lips, which had been treated elsewhere. He had no reported past medical history, no known allergies and was not taking any long-term medication. His aesthetic history included hyaluronic acid-based (HA) dermal filler of unknown amounts to the lips, on possibly two to three occasions, over a 12-month period at another clinic overseas. He had no reported complications from treatment, however, although he initially wanted to achieve a fuller look in his lips, he now felt he had disproportionate volume.
The patient could not remember which particular type of dermal filler was used but knew it was HA-based. On examination, the upper lip was visibly larger (Figure 1) with an approximate ratio of 60:40 – the opposite of Dr Walker’s recommendations. Dermal filler was palpable in the lip and had also infiltrated to the cutaneous upper lip. The lip felt very hard to touch and in my opinion, the dermal filler that had been used was ‘too thick’ for the area injected.
The upper lip was protruding and it felt appropriate to use hyaluronidase to dissolve the excess filler. I was concerned that the patient had a degree of body dysmorphia. Although I did not formally assess this using a validated scale, I did discuss this with him and asked why he had so many treatments on his lips. He acknowledged that in his work as a blogger and social media influencer he does get offered a lot of free treatments and finds it difficult to say no.
Following explanation of the indication, benefits and risks of hyaluronidase, photographs were taken and written consent was obtained. I particularly discussed his expectations from treatment, the effects of hyaluronidase and that it may not dissolve all the filler evenly, or it may in fact dissolve his own natural hyaluronic acid. A standard protocol recommended by the ACE group4 was followed.
Hyaluronidase 15000iu ampoule was diluted with 5ml 0.9% sodium chloride resulting in a 300 iu/ml solution. An intradermal patch test of 0.02ml/6iu was performed in the forearm, which was negative after a period of 30 minutes and the procedure therefore deemed safe to proceed. The treatment area was marked out (Figure 2) and hyaluronidase was injected into the upper lip under the skin using a 30g insulin syringe, due to the superficial area. The patient was monitored following treatment for 30 minutes and a follow-up appointment arranged in two days’ time.
The patient was then reviewed in the clinic 48 hours later, the lips were examined and photographs were taken. The patient reported that the dermal filler had appeared to successfully dissolve within 12 hours of treatment with the hyaluronidase and the upper lip had returned to its normal size and in proportion with the bottom lip. I advised that if he wanted further dermal filler treatment, he should wait two weeks to give the lip chance to heal and ensure the hyaluronidase had been excreted by the body.
Unfortunately, it came to my attention one week later, via social media, that the patient had gone to another clinic, predominantly run by non-medical aestheticians, to undergo a further lip enhancement treatment. I contacted the patient and asked why he had done this against my advice and he replied that he ‘did not feel like himself anymore’ and realised he preferred fuller lips. I believe that this supports my initial suspicion of body dysmorphia. In retrospect, I believe the decision to dissolve the dermal filler was the correct one as they did look disproportionate to his face. Since this experience, I have started to use a modified body dysmorphia scale as part of my consultation.5
This was a case of overcorrection of the lips with hyaluronic acid filler, possibly secondary to poor choice of dermal filler, although this cannot be proven. Practitioners need to be mindful of patient expectations and motives for seeking treatment. They must also practice within their competence and use products that they are familiar with to get the best outcomes. Social media can influence a patient’s decision to undergo treatment and can also give false images of ‘normal’ . This may have been the motivating factor for this particular patient to undergo treatment in the first place, as he has a substantial social media following as a makeup artist. It is practitioners’ responsibility to assess patients’ suitability to undergo treatment and to advise them accordingly. Refusal of treatment may be necessary in some cases.
1. Robson, S (2016). Managing expectations associated with cosmetic interventions. ACE group guidance. Accessed online 14/1/18
2. San Miguel Morgas et al (2015) Systematic review of “filling” procedures for lip augmentation regarding types of material, outcomes and complications. J Craniomaxillofac Surg. 2015 Jul;43(6):883-906
3. Walker L, Aesthetics Journal. Accessed online <https://aestheticsjournal.com/feature/lip-augmentation>
4. King, M The Use of Hyaluronidase in Aesthetic Practice.; 2017, ACE group guidance. Accessed online 14/1/18
5. David Veale, Nell Ellison, Tom Werner, Rupa Dodhia, Marc Serfaty and Alex Clarke (2012) Development of a cosmetic procedure screening questionnaire (COPS) for Body Dysmorphic Disorder. Journal of Plastic Reconstructive and Aesthetic Surgery, 65 (4), 530-532. www.dx.doi.org/10.1016